Background Prescribing cascade is the situation in which a first drug administered to a patient causes adverse reactions that are misinterpreted as a new condition, resulting in a new medication being prescribed.
Purpose To report the case of a patient who suffered serious psychiatric disorders and a cardiopulmonary arrest probably related to prescribing cascade.
Material and methods A descriptive study was made by reviewing the electronic medical record of a 55-year-old man with a history of pulmonary thromboembolism, anxiety and behaviour disorder, and chronic diarrhoea.
Results Due to his medical history the patient was anticoagulated, and since February 2014 he was taking haloperidol 2 mg and escitalopram 15 mg daily. In September 2014, he was admitted to the Emergency Department (ED) because of acute ischaemic heart disease, with a cardiopulmonary arrest (CPA) due to a Torsades de pointes tachycardia related to a long QT secondary to haloperidol and escitalopram. Moreover, he was diagnosed with gastropathy by stress, so treatment was initiated with a proton pump inhibitor (PPI). Almost a year after the CPA, the patient was admitted to the Psychiatry Department because of the worsening of his pathology, and during the hospitalisation, low serum magnesium levels were observed (<0.20 mmol/L), which were normalised with intravenous supplements. After that, he completely recovered from his psychiatric disorders. However, 1 week later he was admitted again to the ED with similar symptoms and, again, a hypomagnesemia was shown. At this moment, the risk of gastropathy was considered lower, so pantoprazole was stopped and oral magnesium supplementation was started at discharge. This allowed the stabilisation of the patient and the withdrawal of any psychiatric drugs. Since then he is monitored quarterly.
Both adverse effects mentioned were classified by Naranjo’s algorithm as ‘probable’.
Conclusion Prescribing cascade is often the beginning of polypharmacy and should be taken into account by physicians. On the other hand, although in this case it was justified, we must question the need for the massive prescription of PPIs. Hypomagnesaemia is an adverse effect related to PPI, and in this case could have worsened his clinical situation, so the monitoring of magnesium levels might have an important diagnostic and therapeutic role in this patient.
No conflict of interest
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.